Strong Wind, Eastern Monmouth
- When
- November 16, 5:00 PM EST to November 17, 5:00 AM EST
- Where
- Eastern Monmouth forecast zone
- Reported by
- NEWSPAPER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A northeaster produced strong winds across Ocean and Monmouth Counties and some minor tidal flooding during the morning high tide on the 17th. The highest measured wind gust was 55 mph at Barnegat Light (Ocean County).
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A northeaster produced strong winds across Ocean and Monmouth Counties and some minor tidal flooding during the morning high tide on the 17th. The highest measured wind gust was 55 mph at Barnegat Light (Ocean County). Several trees were knocked down in Monmouth County. One downed tree in Middletown Township knocked out power for three blocks. During the morning high tide, minor flooding was reported on roads hugging Barnegat Bay and the Toms River in Ocean County. The tidal flooding was exacerbated by runoff from the heavy rain that fell during the night. Doppler Radar Storm Total Estimates ranged between one and three inches. Highest reported tides included 6.81 feet above mean lower low water at Sandy Hook and 6.80 feet above mean lower low water at Cape May. Minor tidal flooding normally begins with tides above 6.70 feet above mean lower low water. Only minor beach erosion was reported, but sand covered the boardwalk in Lavallette (Ocean County). The northeaster that affected the region moved from the eastern Gulf of Mexico the morning of the 16th, to near Cape May the morning of the 17th (central pressure about 1000 millibars) to Nova Scotia by the morning of the 18th. While the central pressure of this northeaster was not as low as some of the others so far this autumn, a high pressure system over New England and nearby Canada increased the pressure gradient which subsequently increased the wind and the onshore flow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Nov 16, 3:17 PM EST, 1 hour 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 317 PM EST SAT NOV 16 2002 OVERRUNNING PRECIP CONTINUED TO MOVE IN FROM THE SW EARLY THIS AFTERNOON OVER MOST OF THE CWA. TEMPS WERE IN THE 40S AND LOWER 50S...EXCEPT IN THE POCONOS AND NORTHWEST NEW JERSEY WITH MID 30S IN THE VALLEYS...AND JUST BELOW FREEZING ALONG THE RIDGES IN SUSSEX COUNTY NJ. SPOTTER CALL FROM NICK S IN SUSSEX INDICATES GLAZE ON TREES ABOVE 1200 FT...BUT NO ICE ON THE ROADS. MODELS STILL IN GENERAL AGREEMENT WITH EVOLUTION OF DEVELOPING COASTAL STORM...TAKING INITIAL LOW OVER SE GA EARLY THIS AFTERNOON OFF THE NJ COAST BY SUN AFTERNOON RATHER THAN THE PREVIOUSLY FCST JUST-INLAND TRACK. A SECONDARY LOW FORMING OVER NC/VA SUN AFTERNOON IN RESPONSE TO STRONG SW ENERGY NOW DIGGING AROUND THE BASE OF THE UPPER TROUGH IN TX WILL BECOME THE DOMINANT SURFACE LOW AS IT MOVES THROUGH THE AREA ON THE WAY TO THE GULF OF MAINE BY MON MORNING. HEAVY RAIN IN ASSOC WITH STRONG ISENTROPIC LIFT WILL ARRIVE TONIGHT FROM SW TO NE...MAINLY BETWEEN 03Z-09Z...THEN TAPER OFF BY SUN AFTERNOON AS THE FIRST LOW MOVES PAST. ANOTHER ROUND OF SHOWERS IS EXPECTED SUN NIGHT AS STRONG UPPER TROUGH AND SECONDARY LOW SWING THROUGH...FOLLOWED BY WINDY CONDITIONS FOR MON. WILL KEEP CURRENT FLOOD WATCH GOING...ONCE AGAIN WITH THE EMPHASIS ON POOR DRAINAGE AND SMALL STREAM FLOODING. HAD BEEN THINKING ABOUT TAKING IT DOWN FOR NORTHWEST ZONES...BUT STRONG LOW LEVEL UPSLOPE FLOW LATE TONIGHT AND EARLY SUN COULD WRING OUT AS MUCH IF NOT MORE QPF WELL INLAND...EVEN THOUGH BEST ISENTROPIC LIFT IS PROGGED TO BE CLOSER TO THE COAST. ON THE MARINE...GRADIENT TIGHTENING UP ESPECIALLY IN NORTHERN WATERS...WITH WINDS GUSTING UP TO GALE FORCE ONSHORE AT POINT PLEASANT...AND AT OFFSHORE BUOYS. TIDES STILL RUNNING A BIT BELOW FORECAST VALUES...BUT WILL BE A VERY CLOSE CALL SUN MORNING FOR MODERATE TIDAL FLOODING ALONG THE NJ COAST. WILL UPGRADE TO COASTAL FLOOD WARNING THERE TO GIVE COASTAL RESIDENTS AMPLE LEAD TIME. GALES MAY ALSO BE REQUIRED FOR THE DELAWARE COAST AND DELAWARE BAY LATE SUN NIGHT AND MONDAY WITH STRONG CAA AND PRESSURE RISES. .PHI... FLOOD WATCH TONIGHT THROUGH SUNDAY MORNING FOR ZONES DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054>055-060>062-067>071. COASTAL FLOOD WARNING FOR SUNDAY MORNING NJZ012>014-020-022>027. GALE WARNING SANDY HOOK TO CAPE MAY NJ...ANZ450>453. SMALL CRAFT ADVISORY CAPE MAY NJ TO FENWICK ISLAND DE AND DELAWARE BAY...ANZ430>431-454>455. GOODMAN
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-161330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 630 AM EST SAT NOV 16 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR TONIGHT AND SUNDAY MORNING FOR THE POCONOS...LEHIGH VALLEY AND SOUTHEASTERN PENNSYLVANIA (PA ZONES 54/55/60>62/67>71)...WESTERN AND CENTRAL NEW JERSEY (NJ ZONES 1/7>10/12/15>19)...NEW CASTLE COUNTY DELAWARE (DE ZONE 1) AND CECIL COUNTY MARYLAND (MD ZONE 8). A COASTAL FLOOD WATCH IS IN EFFECT FOR SUNDAY MORNING FOR THE NEW JERSEY OCEANFRONT AND BACK BAYS AND FOR RARITAN BAY (NJ ZONES 12>14/19/20/22>27). A GALE WARNING IS IN EFFECT FROM SANDY HOOK TO CAPE MAY NEW JERSEY. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. IOVINO
The national radar mosaic for the moment the first event began.
6 flood, 4 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, November 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323583, 5323584, 5323585, 5323586, 5323587, 5323588, 5323589, 5323590, 5323591, 5323592.